Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 341, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2018, 6:27 PM MDT for Kit Carson County, Colorado; Sherman County, Wallace County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 6:27 PM MDT (00:27 UTC)
- Expired
- Jul 28, 2018, 7:06 PM MDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:53 PM MDT | TSTM WND GST 51 | 3 Sse Burlington, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 5:40 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1825 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.4
The text
As transmitted.
598
WUUS53 KGLD 290027
SVRGLD
COC063-KSC181-199-290130-
/O.NEW.KGLD.SV.W.0341.180729T0027Z-180729T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
627 PM MDT SAT JUL 28 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Kit Carson County in east central Colorado...
Northwestern Wallace County in west central Kansas...
Southwestern Sherman County in northwestern Kansas...
* Until 730 PM MDT.
* At 626 PM MDT, a severe thunderstorm was located near Bethune, or 4
miles west of Burlington, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Goodland, Burlington, Kanorado, Ruleton and Bethune.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 22.
Interstate 70 in Colorado between mile markers 423 and 450.
Highway 385 between mile markers 174 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10256 3935 10255 3937 10162 3905 10165
TIME...MOT...LOC 0026Z 270DEG 31KT 3929 10236
HAIL...1.00IN
WIND...60MPH
$$
EV2 follow-up statements
108
WWUS53 KGLD 290053
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
653 PM MDT SAT JUL 28 2018
COC063-KSC181-199-290130-
/O.CON.KGLD.SV.W.0341.000000T0000Z-180729T0130Z/
Kit Carson CO-Wallace KS-Sherman KS-
653 PM MDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHEASTERN KIT CARSON...NORTHWESTERN WALLACE AND SOUTHWESTERN
SHERMAN COUNTIES...
At 653 PM MDT, a severe thunderstorm was located 8 miles south of
Burlington, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burlington.
This includes the following highways...
Interstate 70 in Colorado between mile markers 432 and 441.
Highway 385 between mile markers 174 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3912 10241 3931 10238 3930 10172 3906 10174
TIME...MOT...LOC 0053Z 283DEG 29KT 3918 10226
HAIL...1.00IN
WIND...60MPH
$$
EV178
WWUS53 KGLD 290106
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
706 PM MDT SAT JUL 28 2018
COC063-KSC181-199-290116-
/O.CAN.KGLD.SV.W.0341.000000T0000Z-180729T0130Z/
Kit Carson CO-Wallace KS-Sherman KS-
706 PM MDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIT CARSON...
NORTHWESTERN WALLACE AND SOUTHWESTERN SHERMAN COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
east central Colorado...and northwestern and west central Kansas.
LAT...LON 3912 10241 3931 10238 3930 10172 3906 10174
TIME...MOT...LOC 0103Z 270DEG 31KT 3918 10211
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:43 PM MDT, 44 minutes earlier.
Area forecast discussion, Jul 28, 5:43 PM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Goodland KS 543 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 543 PM MDT Sat Jul 28 2018 Update sent out for the issuance of Severe Thunderstorm Watch #320 through 100 am MDT. This is for the entire Tri State Region. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM MDT Sat Jul 28 2018 Latest upper air analysis shows the retrograding ridge over the Four Corners Region. Rounding the ridge are small scale short wave troughs. (The short wave trough currently over Southern Wyoming, extending south into Central Colorado, will be responsible for firing the expected severe convection late this afternoon and evening.) At the surface a stalled front was west of the forecast area, running roughly north and south. For the rest of today am expecting the storm activity to fire off the higher terrain of Wyoming and Colorado and move east-southeast toward the forecast area. The stalled front should also serve as a focus for storm generation as the upper level short wave trough approaches. Near term data continues to suggest two batches of storm activity moving across the forecast area, one originating from Central Colorado and the second from the Nebraska Panhandle. the first batch coming from Colorado will affect the south half of the forecast area this evening. The northern batch should move in an hour or so behind the first, moving over the northeaster half to third of the forecast area. Flash flooding will be more favored for the northern batch due to the much larger area of storm activity expected. (Most of the storm activity with this batch will be northwest of the forecast area.) Foresee the storm activity in each batch merging into a couple storm clusters, the question is when and where that will occur. Storms with the northern batch may merge prior to even entering the forecast area, but don't have enough confidence to commit to that at this point. Storm activity will end from northwest to southeast late this evening, possibly extending an hour or two past midnight. Peak storm intensity time should be in the 6-9 PM local time window. Storm activity should then gradually decline after that point. Threats: Hail up to baseball size. Confidence is on the high side that hail will be larger than two inches in diameter. The hail threat will be greatest prior to storms merging into a larger group of storm activity. Wind gusts up to 75 MPH. This will be a threat with individual storms before they merge, and become a more widespread threat once the storm merge together. Flash flooding. This will become more of a threat when storms merge into clusters. The more favored part of the forecast area for flash flooding will be where the northern batch of storms move due to the storm activity extending so far to the northwest. Tornado. Low risk at this point due due to 0-1km shear and 0-1km helicity being very low for tornado formation. The risk for tornadoes does increase west in Colorado near the stationary front. Sidenote....There is disagreement with the near term data regarding whether storms will come in two batches or one large mass. Consensus of near term data points toward two batches and not just one. Sunday severe weather may occur again in the afternoon as a compact upper level short wave trough moves through the forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 112 PM MDT Sat Jul 28 2018 An upper ridge persists over the desert southwest at the start of the long term, with an upper trough across the eastern half of the country, resulting in northwest flow aloft. On Sunday night, an upper disturbance swings from the northern Plains towards the region. Individual storms are anticipated to develop ahead of this wave during the afternoon hours in the higher terrain west and northwest of the region, transitioning into an MCS through the evening as storms travel southeastward. Still need to determine where and when this transition will occur. With good moisture, sufficient shear and instability, severe storms are anticipated. The main threats will be large hail, strong winds, and locally heavy rainfall. Chances for showers and storms linger into Monday morning and afternoon as the upper wave pushes east of the High Plains. Surface high pressure moves in behind late Monday, leading to dry weather through at least Wednesday. Late in the work week and heading into the weekend, the upper ridge over the desert southwest builds north and east into the Plains and mostly dry conditions continue. A warming trend is forecast throughout the long term with highs rising from the mid/upper 70s on Monday to the low 90s on Saturday. Low temperatures range from the low 50s to low 70s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 510 PM MDT Sat Jul 28 2018 VFR conditions forecast for the TAFs. Main focus will be the timing of storm arrival at the TAF sites. Currently looks like KGLD will be on the edge of the storm activity coming in from the west and the storm activity that will come down from the northwest. KMCK should have several hours of storm activity. Consensus data was indicating cloud bases would lower to MVFR. Looking at some individual models do not have much confidence of cloud bases being that low. Storm activity should be southeast of KMCK around 6z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JTL LONG TERM...JBH AVIATION...JTL
Hazardous weather outlook, Jul 28, 5:45 PM MDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 545 PM MDT Sat Jul 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 545 PM MDT Sat Jul 28 2018 /645 PM CDT Sat Jul 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe Thunderstorm Watch #320 is in effect for the entire Tri State region until 100 am MDT. Severe thunderstorms will move in from the west and northwest late this afternoon through the evening. Timeframe for the severe weather will be from 4 PM to 11 PM MT, with storm activity ending from northwest to southeast. Confidence is on the high side of hail larger than two inches in diameter occurring with the strongest storms, possibly up to baseball size. Wind gusts up to 75 MPH and a few tornadoes will also be possible with the strongest storms. Flash flooding will become more of a threat once the storms merge into larger areas of storm activity. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Isolated severe thunderstorms capable of producing golf ball size hail and wind gusts up to 70 mph will be possible again on Sunday, primarily during the late afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 28, 5:28 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Goodland KS 528 PM MDT SAT JUL 28 2018 COZ091-290000- Kit Carson County CO- 528 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL 600 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over Flagler, moving east at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stratton, Flagler, Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 390 and 421. LAT...LON 3943 10315 3947 10255 3905 10261 3915 10316 TIME...MOT...LOC 2327Z 282DEG 38KT 3931 10308 EV
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:35 PM MDT | Special Weather Statement | GLD | Yuma | 10 min |
| Jul 28, 6:49 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 41 min |
| Jul 28, 7:00 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jul 28, 7:21 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 54 min |
| Jul 28, 7:26 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 55 min |
| Jul 28, 7:57 PM MDT | Special Weather Statement | GLD | Phillips | 18 min |
| Jul 28, 7:58 PM MDT | Flash Flood Warning | GLD | Yuma | 103 min |
| Jul 29, 5:40 PM MDT | Tornado Warning | GLD | Kit Carson | 35 min |
| Jul 28, 7:05 PM MDT | Special Weather Statement | GLD | Sherman | 10 min |
| Jul 28, 8:00 PM MDT | Flash Flood Warning | GLD | Cheyenne | 101 min |
| Jul 28, 8:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 46 min |
| Jul 28, 9:02 PM MDT | Special Weather Statement | GLD | Rawlins | 28 min |
| Jul 28, 9:11 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 64 min |
| Jul 28, 9:15 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 15 min |
| Jul 28, 9:48 PM MDT | Flash Flood Warning | GLD | Decatur, Norton | 95 min |
| Jul 28, 9:54 PM MDT | Tornado Warning | GLD | Rawlins | 12 min |
| Jul 28, 10:12 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 50 min |
| Jul 28, 11:15 PM MDT | Flash Flood Warning | GLD | Graham | 50 min |
| Jul 28, 11:32 PM MDT | Special Weather Statement | GLD | Sheridan, Thomas | 43 min |
| Jul 28, 11:43 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 32 min |
| Jul 28, 11:51 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 39 min |
| Jul 29, 12:26 AM MDT | Severe Thunderstorm Warning | GLD | Gove | 34 min |
| Jul 29, 1:51 AM MDT | Flash Flood Warning | GLD | Decatur, Graham, Norton | 6 hr |
| Jul 29, 6:04 AM MDT | Areal Flood Warning | GLD | Decatur, Graham, Norton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.